Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Lake Charles, LA

April 13, 2019Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 13, 2019, 2:08 AM CDT for Vernon Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2019, 2:08 AM CDT (07:08 UTC)
Expired
Apr 13, 2019, 2:34 AM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS54 KLCH 130708
SVRLCH
LAC115-130745-
/O.NEW.KLCH.SV.W.0041.190413T0708Z-190413T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
208 AM CDT Sat Apr 13 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vernon Parish in west central Louisiana...

* Until 245 AM CDT.

* At 208 AM CDT, a severe thunderstorm was located near Kurthwood, or
  9 miles northeast of Anacoco, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hutton and Kurthwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3136 9303 3136 9299 3134 9298 3134 9297
      3133 9295 3133 9293 3132 9293 3132 9288
      3129 9288 3123 9324 3137 9325 3137 9303
TIME...MOT...LOC 0708Z 248DEG 37KT 3133 9322 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
136 
WWUS54 KLCH 130734
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
234 AM CDT Sat Apr 13 2019

LAC115-130742-
/O.CAN.KLCH.SV.W.0041.000000T0000Z-190413T0745Z/
Vernon LA-
234 AM CDT Sat Apr 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON PARISH IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3136 9303 3136 9299 3134 9298 3134 9297
      3133 9295 3133 9293 3132 9293 3132 9288
      3129 9288 3123 9324 3137 9325 3137 9303
TIME...MOT...LOC 0731Z 248DEG 37KT 3143 9294 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:20 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 13, 12:20 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1220 AM CDT Sat Apr 13 2019

.AVIATION...
Storms cont to develop ovr se Tx and srn La this am... TAF's
reflect this issue. Storms are moving to the n and ne depending
on the strength. Winds will remain up and the ceilings will vary
as storms move across the TAF lctns. Conds improve tmrw afternoon
late as sfc low lifts to the ne and out of the region.

&&

.PREV DISCUSSION... /issued 1056 PM CDT Fri Apr 12 2019/

UPDATE...

Regional surface analysis late this evening continues to show a
stalled surface boundary along and just north of the coast. To the
north of this boundary, two areas of weak convection have been
ongoing over the past few hours. One area was located along the
LCH/SHV CWA border and the other was across coastal southeast
Texas.

The latest guidance from the 00Z suite of models is hinting at the
potential for the convection across southeast Texas to become
better consolidated and track northeastward over the next few
hours. IR satellite and radar imagery have indicated that a deeper
cell has developed over Liberty county over the past hour and it
has been lifting off to the north-northeast. The HIRESnmm and
HIRESarw both show this cell, but the ARW had the cell taking on
more of an eastward motion. Therefore, blended in a healthy
portion of the HIRESarw into the PoPs over the next six hours to
better reflect the areas with the greatest likelihood of more
organized convection.

It should also be noted that the 00Z KLCH sounding sampled around
1000 J/kg MUCAPE in conjunction with 70 knots. Therefore, should
the aforementioned cell, or any others that develop over the next
few hours, continue to strengthen they will have the potential to
produce isolated large hail. (See SPC Mesoscale Discussion 310 for
more detailed information.)

Otherwise, the rest of the forecast during the overnight period
remains relatively on track with only minor adjustments needed at
this time.

PREV DISCUSSION... /issued 756 PM CDT Fri Apr 12 2019/

AVIATION...
Actvty conts to lift to the ne this eve. There conts to be a few
shwrs ovr south cntrl La this eve alng the frntl bndry that is
lifting back to the north. Sfc low moving into west Texas will
tighten the pres grad. Therefore looking to see wnds thru the
ovrnght hrs. Areas of BR in south cntrl La towards sr with all
taf lctns looking at ceilings falling this eve and into the
ovrnght hrs. Storms tmrw look to dvlp twrds the tmrw aftn hrs
ending drg the early eve hrs.

PREV DISCUSSION... /issued 444 PM CDT Fri Apr 12 2019/

DISCUSSION...
Scattered thunderstorms have developed over the last couple of
hours in the general vicinity of the meandering warm front that's
been stretched across the area all day. The progress of this
front has wreaked havoc with the afternoon high forecast which has
been off by as much as 10 degrees in some areas thanks to its
slower than expected retrograde. The front is expected to continue
to lift slowly to the north through the evening and overnight
accompanied by the scattered convection. Forecast soundings this
evening are already moderately favorable for the development of
stronger storms with CAPE around 1500 J/KG and 30 knots of 0-3 km
shear. The limiting factor will be the relatively anemic lift
owing to the shallow nature of the front. SPC recently published a
mesoscale discussion citing only a 5% chance of a watch issuance
this afternoon.

A significant severe weather outbreak is still setting up for
Saturday as a deepening surface low over central Texas ejects
northeastward across the arklatex region. The most likely timing
for the onset of severe storms will be late Saturday morning with
the threat increasing through the afternoon and evening. Forecast
soundings continue to indicate very favorable conditions for
severe storms with CAPE near 2500 J/KG, 40 knots of sfc to 3km
shear and LI's of -8. Morning sounding guidance is also showing
about -75 CIN which could allow for enough breaks in cloud cover
to provide some additional surface warming. Expect tornado watches
to be issued sometime in the mid to late morning. The severe
threat is expected to evolve in the typical two phase pattern with
discreet supercells developing during the afternoon in advance of
the frontal boundary and a squall line (with a possible 60+ knot
leading outflow boundary) developing along the leading edge of the
front.

PWAT values of 1.8 will also allow for the development of very
heavy rain producing storms. WPC has highlighted the northern half
of the region in a slight risk for excessive rainfall. Total QPF
values have not changed much from what has been previously
advertised...1 to 3 inches with local amounts of up to 6 inches
possible.

In addition to the severe weather threat, the deepening low is
progged to tighten the pressure gradient across the region with
sustained southerly winds of 20+ MPH expected to develop across
acadiana during the afternoon. This has required the issuance of a
wind advisory. Guidance keeps velocities in the 10 to 15 MPH range
across the Piney woods region of southeast Texas and central
Louisiana, but these areas may need to be added to the wind
advisory later tonight if guidance values come up. Small craft
advisories have also been issued for the coastal waters both in
advance of and behind the front.

Conditions will quickly improve following the frontal passage
early Sunday morning. CAA on brisk northerly winds will keep
afternoon highs in the upper 60's with overnight lows Monday
morning dropping into the 40's. High pressure slides east of the
area on Tuesday allowing for the return of southerly flow and
moderating temperatures in advance of another surface low progged
to impact the area on Wednesday. The center of this system looks
to trek a bit further north, but the region will once again be
warm sectored and another round of strong to severe storms will be
possible. More on this in the coming days.

Jones

MARINE...
A light to moderate onshore flow will continue through the evening
before strengthening late tonight as an area of low pressure
develops over central Texas. Showers and thunderstorms will
increase during the day Saturday as the low moves over the region.
Some of these storms will be strong to severe with strong winds
and waterspouts possible. Strong gradient winds in advance of the
front will also increase seas over the coastal waters to 7 to 10
feet. Storms will end from west to east late Saturday night into
Sunday morning as a strong cold front moves east across the area.
Strong offshore flow will develop behind the front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  50  68  40  74 /  50  10   0   0
LCH  54  69  48  74 /  30   0   0   0
LFT  56  69  48  75 /  80  10   0   0
BPT  50  69  49  74 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from noon today to 7 PM CDT this evening for
     LAZ029-032-033-041>045-052>055-073-074.

TX...Wind Advisory from noon today to 7 PM CDT this evening for
     TXZ215-216.

GM...Small Craft Advisory until 7 PM CDT Sunday for GMZ470-472-475.

     Small Craft Advisory from 7 AM this morning to 7 PM CDT this
     evening for GMZ430-432-435.

     Small Craft Advisory from 7 AM this morning to 7 PM CDT Sunday
     for GMZ450-452-455.

     Small Craft Exercise Caution until 7 AM CDT this morning for
     GMZ450-452-455.

&&

AVIATION...19
Hazardous weather outlook, Apr 12, 4:12 PM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
412 PM CDT Fri Apr 12 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
132115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
412 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected to continue to
develop in the vicinity of a meandering warm front that will
slowly lift north across the area. A few of these storms could be
strong to severe with large hail and damaging winds. Brief periods
of heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A significant severe weather event is expected Saturday. Widespread
thunderstorms are expected to develop beginning late Saturday
morning and continuing through the remainder of the day and into
early Sunday morning. Some of these storms are expected to become
severe with tornadoes, large hail, and damaging winds possible.
There is a enhanced risk for severe weather along and north of a
line from Woodville to Kinder to Opelousas, with a slight risk for
severe storms south of this line.

Heavy rainfall is also expected with intense rainfall rates
possible in some storms. This could lead to localized flooding
especially in low lying or poor drainage areas and urban
locations. There is a slight risk for excessive rainfall across
portions of central Louisiana, with a marginal risk elsewhere.

A wind advisory has also been issued for portions of southwest
and central Louisiana from noon until 7 PM Saturday. Winds of 20
to 25 MPH are expected with gusts to 35.

Dry weather will prevail from Sunday through Tuesday, with another
round of showers and thunderstorms expected Wednesday. Some of
these storms will also have the potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday.

GMZ430-432-435-450-452-455-470-472-475-132115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
412 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A few showers and thunderstorms will be possible across the
coastal waters this evening in the vicinity of a northward
advancing warm front. A few of these storms could produce brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A strong low pressure system will move into the area Saturday
with southerly winds strengthening and showers and thunderstorms
becoming more widespread. A small craft advisory has been issued
for the outer coastal waters beginning this evening and the
entirety of the coastal waters beginning Saturday morning as
southerly winds are expected to strengthen to 20 to 30 knots with
gusts to 40 knots. This will result in seas building to 7 to 10
feet.

Scattered to numerous storms are expected to develop. Some storms
could become strong to severe with waterspouts, hail and strong
gusty winds. In addition, heavy rainfall could reduce visibilities
to less than one mile at times.

Storms will end from west to east Saturday night into Sunday
morning with strong offshore flow developing in the wake of a
cold front. The small craft advisory will continue through Sunday.

Another front will move into the region Wednesday accompanied by
another round of widespread showers and thunderstorms. Some of
these storms will also have the potential to be strong to severe.
Southerly winds are expected to strengthen in advance of this
system on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday.

In the hours before

Special weather statement, Apr 12, 10:29 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1029 PM CDT Fri Apr 12 2019

TXZ180-201-259-130430-
Hardin TX-Northern Jasper TX-Tyler TX-
1029 PM CDT Fri Apr 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...NORTHWESTERN HARDIN AND
NORTHWESTERN JASPER COUNTIES UNTIL 1130 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Votaw, or near Thicket, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodville, Colmesneil, Chester, Saratoga, Ebenezer, Rockland,
Wildwood, Warren, Thicket, Votaw, Honey Island, Batson, Village
Mills, Ivanhoe, Sam Rayburn Dam and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3051 9453 3101 9465 3106 9456
      3103 9447 3111 9405 3114 9400 3025 9447
      3024 9463 3049 9472
TIME...MOT...LOC 0329Z 210DEG 40KT 3041 9468

K. Kuyper
Special weather statement, Apr 13, 12:49 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1249 AM CDT Sat Apr 13 2019

TXZ259-260-130630-
Northern Newton TX-Northern Jasper TX-
1249 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Browndell, or 9 miles east of Ebenezer, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Toledo Bend Dam, Browndell, Harrisburg and Mayflower.

LAT...LON 3118 9354 3095 9400 3110 9412 3111 9406
      3114 9403 3116 9391 3118 9362 3117 9358
      3118 9356
TIME...MOT...LOC 0548Z 234DEG 26KT 3107 9400

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:28 AM CDTSevere Thunderstorm WarningLCHVernon47 min
Apr 13, 2:42 AM CDTSevere Thunderstorm WarningLCHRapides33 min
Apr 13, 4:13 AM CDTGale WatchLCH12 hr
Apr 13, 4:13 AM CDTSmall Craft AdvisoryLCH39 hr
Apr 13, 11:34 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis4 days
Apr 13, 11:34 AM CDTRiver Flood WarningLCHCalcasieu6 days
Apr 13, 1:53 PM CDTSpecial Weather StatementLCHRapides52 min
Apr 13, 2:23 PM CDTTornado WarningLCHRapides18 min
Apr 13, 2:46 PM CDTSpecial Weather StatementLCHSaint Landry29 min
Apr 13, 3:32 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion33 hr
Apr 13, 4:02 PM CDTSpecial Weather StatementLCHVernon13 min
Apr 13, 4:05 PM CDTGale WarningLCH20 hr
Apr 13, 4:08 PM CDTSpecial Weather StatementLCHVernon52 min
Apr 13, 4:36 PM CDTSpecial Weather StatementLCHAllen, Calcasieu39 min
Apr 13, 5:20 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Jefferson Davis, Rapides, Vernon40 min
Apr 13, 5:59 PM CDTSpecial Weather StatementLCHAllen, Avoyelles, Evangeline, Rapides46 min
Apr 13, 6:02 PM CDTSpecial Weather StatementLCHAssumption28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.